Alert archive / Texas / Tornado Warnings in 1994

Tornado Warning 9, NWS Lake Charles, LA

October 8, 1994Jefferson County, Texas

NWS Lake Charles, LA issued this tornado warning at Oct 8, 1994, 7:27 AM CDT for Jefferson County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 8, 1994, 7:27 AM CDT (12:27 UTC)
Expired
Oct 8, 1994, 8:00 AM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Whole counties

County Jefferson County, TX

What was reported inside it

TimeReportWhereRemark
Oct 8, 7:27 AM CDTTornado F1Nederland, TXA small tornado was observed by National Weather Service personnel 2 miles southwest of the Jefferson County Airport. It damaged several telephone poles as it moved to the northeast. It took a roof off a barn at Port Acres 4 miles southwest of the airport be

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 1994-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 1994-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBPT 081227
TORBPT
TXC245-081300-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PORT ARTHUR TX
727 AM CDT SAT OCT 8 1994
 
THE NATIONAL WEATHER SERVICE IN PORT ARTHUR HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  800 AM CDT
FOR PERSONS IN THE FOLLOWING COUNTIES...
 
IN SOUTHEAST TEXAS
 
   ...JEFFERSON COUNTY
 
 
 
 
 
A TORNADO WAS OBSERVED BY THE NATIONAL WEATHER SERVICE
PERSONNEL 2 MILES SOUTHWEST OF THE JEFFERSON COUNTY A^IRPORT
MOVING TO THE NORTHEAST.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
 
 
NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Oct 7, 2:16 PM CDT, 17 hours 11 minutes earlier.

Area forecast discussion, Oct 7, 2:16 PM CDT, 17 hours 11 minutes before
SOUTHWEST LOUISIANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
145 PM CDT FRI OCT 7 1994

MODELS CONTINUE TO SHOW SLOW MOVEMENT OF THE UPPER LEVEL TROUGH THROUGH
THE FORECAST PERIOD.  THEREFORE...THE FRONT OVER CENTRAL TEXAS WILL MOVE
VERY SLOWLY TOWARDS THE STATE.  THE FRONT WILL MOVE INTO THE NW CORNER OF
THE STATE BY SATURDAY NIGHT AND THROUGH THE FORECAST AREA BY MID-DAY
SUNDAY.  THE MODELS ARE SHOWING STRONGER COLD AIR ADVECTION OVER THE
NORTHERN PART OF STATE ON SUNDAY...SO THEY SHOULD CLEAR OUT MUCH SOONER
AFTER THE FRONT PASSES THROUGH THAN THE SOUTHERN PART OF THE STATE.
PART OF THE REASON FOR THIS IS THAT THE MODELS ARE INDICATING THAT A
LOW PRESSURE SYSTEM WILL DEVELOP ALONG THIS FRONT OVER THE NORTHWEST
GULF AND THEN MOVE NORTHEASTWARD INTO SOUTHEAST LOUISIANA ON SUNDAY.
IF THIS SCENARIO DEVELOPS...THE AREA MAY SEE SOME WRAP AROUND CLOUDINESS
AND LIGHT RAIN AFTER THE FRONT MOVES THROUGH.

THE MODELS INDICATE THAT THE UPPER LEVEL LOW OVER THE SOUTHWEST US THIS
MORNING WILL MOVE INTO CENTRAL OKLAHOMA BY 48 HOURS.  THIS SHOULD ENHANCE
THE LIFT OVER THE STATE ON SATURDAY NIGHT AND SUNDAY.   THE LOW LEVEL
MOISTURE WILL ALSO BE ON THE INCREASE DURING THE NEXT 36 HOURS AS
SOUTHEASTERLY WINDS BRING GULF MOISTURE OVER THE AREA.   THESE TWO
FACTORS ALONG WITH A SLOW MOVING COLD FRONT WILL SET UP A HEAVY
RAINFALL SCENARIO FOR THE AREA FOR SATURDAY NIGHT AND SUNDAY.
(SEE NFDQPFPFD FOR FURTHER DETAILS)

MOS TEMPS AND POPS LOOK REASONABLE...SO WILL FOLLOW CLOSELY.

LCH 72/85/65/75 3563

.LA...NONE.

11

@1 VERNON RAPIDES AVOYELLES BEAUREGARD ALLEN EVANGELINE ST. LANDRY
@2 CALCASIEU JEFFERSON DAVIS ACADIA LAFAYETTE CAMERON VERMILION

In the hours before

Special weather statement, Oct 8, 7:00 AM CDT, 27 minutes before
TXZ201-181-215-182-216-180-081300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORT ARTHUR TX
700 AM CDT SAT OCT 8 1994

...STRONG THUNDERSTORMS AND HEAVY RAIN MOVING INTO THE TRIANGLE...

AT 645AM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF SHOWERS AND
THUNDERSTORMS FROM SAM RAYBURN RESERVOIR...EXTENDING SOUTH TO
WOODVILLE... TO KOUNTZE.  OTHER THUNDERSTORMS WERE SCATTERED FROM SABINE
PASS NORTH TO ORANGE.  MOVEMENT WAS EAST AT 15 MILES AN HOUR...WHILE THE
INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 20 MILES AN HOUR.

RESIDENTS OF SOUTHEAST TEXAS AND THE GOLDEN TRIANGLE CAN EXPECT SHOWERS
AND THUNDERSTORMS THIS MORNING...SOME PRODUCING TORRENTIAL DOWNPOURS...
AND STRONG GUSTY WINDS.  STAY TUNED TO NOAA WEATHER RADIO FOR LATER
STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

JAMES

NNNN

Nearby

Tornado Warnings in Texas, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.